Increasing PVCs

I have had ectopics (pvc's) for 8 years. They began after an operation. After the operation I had low blood calcium, though this seemed to correct itself after a week or so. At the time, 2004, I had ekg and I think an ultrasound. I was told they were benign and to live with it. They continued however, hundreds if not thousands a day at times. They cause me huge anxiety. My last holter monitor was 18 months ago and showed 300 pvcs, although I hadn't felt any that day. My gp remains unconcerned.Several months ago they calmed down greatly, much to my relief. Unfortunately they started up again a few weeks ago - much fewer in number than before and mostly short spells of single pvcs, rather than the regular 'missing every 7th or so ' pattern that I would get for a couple of hours.The last couple of days I have been alarmed by a further change. Last night and today I have been sitting down (no pvcs), but on standing I have had a flurry of palpitations. As I went upstairs today I felt an increased heart rate. Both settled down after a few minutes.I have no pain, no shortness of breath, no faintness or dizzyness.1. Are these symptom changes any concern?2. Could either the general anaesthetic or low blood calcium cause palpitations that persist for so long? Could either have caused permanent damage to my heart?

Any time a change occurs it should be checked with a re-evaluation. That includes blood tests, an EKG, Holter monitor and a cardiac (stress) echo if indicated. PVCs sometimes are a marker for underlying heart disease, and previous negative tests  don't exclude future problems.

You can check here whether you are at risk. If your heart function is otherwise normal, most often PVCs  are completely benign. If necessary, Beta Blockers can be used to decrease the number of PVCs to a more tolerable level.
Dr T


Your Calcium has been corrected and in any case would not have damaged your heart. If you continue to have these PVCs there is no harm to using a beta blocker if you don't have a contra indication such as asthma. Tell your doctor you can always stop taking it!Dr T

Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
2 + 12 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.